Missouri, 2013

Hail in Missouri, June 29, 2013

June 29, 2013 · NWS LSX · 1 event in 1 county or zone

A short wave moved through the area, triggering a few thunderstorms. Some of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A short wave moved through the area, triggering a few thunderstorms. Some of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 29, 11:16 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 29, 11:16 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1216 PM CDT SAT JUN 29 2013

.UPDATE...
ISSUED AT 1207 PM CDT SAT JUN 29 2013

SCT SHRA/TSRA HAVE DVLPD AS ANTICIPATED. OVERALL FCST LOOKS ON
TRACK WITH ONLY MINOR TWEAKS REQUIRED. UPDATED GRIDS AND PRODUCTS
HAVE BEEN SENT.

KANOFSKY

&&

.SHORT TERM...(THROUGH LATE THIS AFTERNOON)
ISSUED AT 301 AM CDT SAT JUN 29 2013

NORTHWEST FLOW WILL PERSIST OVER THE AREA AS A BLOCKY PATTERN
CONTINUES TO STRENGTHEN OVER THE CONUS WITH A LONGWAVE TROF
STRETCHING FROM SOUTHEAST CANADA DOWN INTO THE EASTERN GULF OF
MEXICO AND A STRONG RIDGE OVER THE ROCKIES AND DESERT SOUTHWEST.  A
STRONG SHORTWAVE CURRENTLY OVER THE UPPER MIDWEST WILL ROTATE DOWN
THROUGH THE MID MISSISSIPPI VALLEY TODAY ON THE WEST SIDE OF THE
MEAN TROF.  SHOWERS AND A FEW STORMS ARE ALREADY ONGOING UP ACROSS
EASTERN MINNESOTA AND WESTERN WISCONSIN ASSOCIATED WITH THIS WAVE.
THE LEADING EDGE OF THE WAVE SHOULD BE MOVING INTO THE NORTHERN
PORTION OF OUR CWFA UP NEAR QUINCY BETWEEN 12Z AND 15Z.  OPERATIONAL
MODELS SHOW DECENT LARGE SCALE LIFT CONTINUING WITH THE
SHORTWAVE...LOW LEVEL MOISTURE CONVERGENCE...AND 800-1200 J/KG OF
CAPE FOR THE FORCING TO WORK WITH.  VARIOUS FLAVORS OF WRF MODEL
DEVELOP SCATTERED TO WIDE-SPREAD SHOWERS AND THUNDERSTORMS AS THE
SHORTWAVE PASSES THROUGH THE AREA TODAY.  THIS SEEMS REASONABLE TO
ME GIVEN THE SETUP...SO HAVE STARTED WITH LOW POPS IN THE EARLY
MORNING...RAMPING UP FROM NORTH TO SOUTH THROUGH THE DAY.  WITH
PLENTY OF CLOUD COVER...SHOWERS...AND CONTINUING COLD
ADVECTION...TEMPERATURES SHOULD REMAIN WELL BELOW NORMAL IN THE MID
70S TO LOW 80S WITH COOLEST READINGS ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS.

CARNEY

.LONG TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 301 AM CDT SAT JUN 29 2013

(TONIGHT THROUGH MONDAY NIGHT)

SHOWERS AND ISOLATED THUNDERSTORMS TO TAPER OFF THIS EVENING AS
SHORTWAVE EXITS AREA. OTHERWISE...TEMPERATURES TO DIP DOWN INTO THE
UPPER 50S TO LOW 60S.

ON SUNDAY...ANOTHER SHORTWAVE TO SLIDE THROUGH WITH THE BEST CHANCES
OF PCPN OVER SOUTHERN HALF OF CWA. BELOW NORMAL TEMPS TO PERSIST
WITH HIGHS IN THE MID TO UPPER 70S.

DRY CONDITIONS TO RETURN SUNDAY NIGHT WITH LOWS IN THE UPPER 50S TO
LOW 60S.

BY MONDAY...UPPER LOW BEGINS TO RETROGRADE BACK TO THE WEST AND
NORTHWEST. COULD SEE SOME SCATTERED/ISOLATED SHOWERS AND
THUNDERSTORMS ONCE AGAIN...BUT MAINLY OVER SOUTHWESTERN IL...THROUGH
MONDAY EVENING. OTHERWISE...MILD CONDITIONS TO PERSIST WITH HIGHS IN
THE UPPER 70S AND LOWS MONDAY NIGHT IN THE UPPER 50S TO LOW 60S.

(TUESDAY THROUGH FRIDAY)

BEYOND THAT...UPPER LOW TO SLOWLY RETROGRADE BACK TO THE NORTHWEST.
ANOTHER ROUND OF SCATTERED SHOWERS/THUNDERSTORMS OVER SOUTHWESTERN
IL ON TUESDAY. COULD STILL SEE ADDITIONAL ROUNDS THROUGH END OF WORK
WEEK...BUT HARD TO PIN DOWN AT THIS TIME...SO JUST HAVE SILENT
SLIGHT CHANCE POPS ON WEDNESDAY AND THURSDAY. OTHERWISE...
TEMPERATURES TO SLOWLY MODERATE THROUGH THE PERIOD WITH HIGHS BACK
UP INTO THE MID TO UPPER 80S BY FRIDAY.

BYRD

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1207 PM CDT SAT JUN 29 2013

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA
DUE TO AN APPROACHING UPPER LEVEL DISTURBANCE. PCPN COVERAGE
SHOULD DIMINISH AFTER SUNSET AT KCOU/KUIN BUT WILL PROBABLY
CONTINUE FOR A FEW MORE HOURS AT METRO AREA TAF SITES. BRIEF PDS
OF MVFR OR IFR CONDITIONS ARE POSSIBLE IF A SHRA/TSRA MOVES
DIRECTLY OVER ONE OF THE TERMINALS. MODEL DEPICTIONS OF IFR CIGS
OVERNIGHT LOOK TOO LOW GIVEN THE DRY AIR IN PLACE AT LOW LEVELS
AND SCT NATURE OF PCPN THEREFORE WILL CONTINUE THE PREVIOUS FCST
OF MVFR CIGS IMPROVING TO LOW END VFR TOMORROW EVERYWHERE EXCEPT
KUIN. JUST BEYOND THE END OF THE 24HR TAF PD...ANOTHER ROUND OF
SCT SHRA/TSRA IS EXPECTED TO DVLP DURING THE AFTN HOURS TOMORROW.

SPECIFICS FOR KSTL...SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE AREA DUE TO AN APPROACHING UPPER LEVEL
DISTURBANCE. PCPN COVERAGE SHOULD DIMINISH AFTER SUNSET BUT
PROBABLY WILL NOT CEASE UNTIL A FEW HOURS LATER. BRIEF PDS OF MVFR
OR IFR CONDITIONS ARE POSSIBLE IF A SHRA/TSRA MOVES DIRECTLY OVER
THE TERMINAL. HIGH END MVFR CIGS WILL PERSIST OVERNIGHT THEN
IMPROVE TO LOW END VFR TOMORROW BEFORE ANOTHER ROUND OF SCT
SHRA/TSRA DVLPS DURING THE AFTN HOURS.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 29, 1:52 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT SAT JUN 29 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
252 PM CDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS PARTS OF THE AREA FOR THE REST OF
THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW OF THE STRONGER
STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY...MAINLY OVER EAST
CENTRAL...SOUTHEAST MISSOURI AS WELL AS SOUTHERN ILLINOIS...AND
AGAIN ON MONDAY AND TUESDAY OVER SOUTHWESTERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TRUETT

In the hours before

Local storm report, Jun 29, 1:46 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 PM CDT SAT JUN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             O'FALLON                38.78N  90.71W
06/29/2013  E0.25 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

TRUETT
Special weather statement, Jun 29, 1:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT SAT JUN 29 2013

ILZ095-097-MOZ026-027-034-035-292045-
ADAMS IL-MARION MO-MONROE MO-PIKE IL-RALLS MO-SHELBY MO-
259 PM CDT SAT JUN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS AND WESTERN PIKE COUNTIES
IN WEST CENTRAL ILLINOIS...AND SOUTHERN SHELBY...RALLS...EASTERN
MONROE AND MARION COUNTIES IN NORTHEAST MISSOURI UNTIL 345 PM CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOWEN TO 5 MILES
NORTHEAST OF PALMYRA TO MAUD...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...AND A 40
MPH WIND GUST WAS REPORTED WHEN THESE STORMS MOVED THROUGH QUINCY
AIRPORT.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PALMYRA...
  MONROE CITY...
  HANNIBAL...
  PARIS...
  GOLDEN...
  CAMP POINT...
  GRANVILLE...
  FALL CREEK...
  RENSSELAER...
  PAYSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Local storm report, Jun 29, 2:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
310 PM CDT SAT JUN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             BALLWIN                 38.59N  90.55W
06/29/2013  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

JP

The radar

The St Louis radar (KLSX), 20 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
June 29, 2:10 PM CST
Where
St. Louis County, 1 mi N of Manchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.594, -90.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466523.